California, 2003

Flash Flood in California, August 26, 2003

August 26, 2003 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 26, 8:45 AM PST, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 26, 8:45 AM PST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 AM PDT TUE AUG 26 2003

.SYNOPSIS...MONSOON MOISTURE OVER THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS
TODAY. MONSOON MOISTURE LINGERS ACROSS SOUTHEAST NEVADA...EASTERN
CALIFORNIA AND NORTHWEST ARIZONA WEDNESDAY AND THURSDAY FOR
CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
&&

.SHORT TERM...SHORTWAVE MOVING ONSHORE INTO NORTHERN CALIFORNIA THIS
MORNING WITH VORTICITY LOBE EXTENDING SOUTHEAST INTO ARIZONA.
VORTICITY LOBE/H250 SPEED MAX HAS AREA UNDER LARGE SCALE ACCENT WITH
SCATTERED SHOWERS/THUNDERSTORMS LIFTING NORTH ACROSS THE AREA.
NOTHING HEAVY AS OF YET WITH STORMS PRODUCING GENERALLY UNDER A
QUARTER OF AN INCH. SKIES MOSTLY CLEAR FROM KINGMAN WEST TO BARSTOW
RIGHT NOW. SATELLITE SHOWS THIS AREA LIFTING NORTH TOWARD SOUTHERN
NEVADA. DUE TO DIFFERENTIAL HEATING EXPECT THIS AREA TO BECOME QUITE
ACTIVE LATER AS DEEPER MONSOON MOISTURE/UNSTABLE AIR LIES ACROSS THE
FAR SOUTHERN ZONES. NOT SURE HOW EARLIER RAIN AND COOLING OF THE
BOUNDARY LAYER WILL EFFECT DEVELOPMENT IN CLARK COUNTY. RIGHT NOW
WILL MAKE SOME TWEAKS TO TODAYS TEMPERATURES DUE CLOUDS AND RAIN.
UPDATED FLOOD STATEMENT ALREADY OUT ADDRESSING FLASH FLOOD WATCH.
&&

.LAS...FLASH FLOOD WATCH FROM NOON UNTIL 900 PM PDT TODAY.  PLEASE
SEE LATEST STATEMENT FOR DETAILS.
&&

PIERCE
Hazardous weather outlook, Aug 26, 4:10 AM PST, 8 hours 59 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 AM PDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH LOCALLY
HEAVY RAIN POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM NOON
UNTIL 900 PM PDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DRIER AIR TO MOVE OVER THE NORTHERN PORTION OF THE AREA ON WEDNESDAY
FOR A DECREASE IN CONVECTION...HOWEVER LOCALLY HEAVY RAIN MAY STILL
ACCOMPANY THUNDERSTORM ACTIVITY...ESPECIALLY OVER THE SOUTHEAST
PORTION. BY THURSDAY THUNDERSTORMS WILL BE CONFINED TO MAINLY
NORTHWEST ARIZONA WHICH SHOULD SEE AFTERNOON AND EVENING
THUNDERSTORMS INTO SATURDAY. SUNDAY AND MONDAY SHOULD BE DRY ACROSS
THE ENTIRE AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 26, 1:09 PM PST to 4:21 PM PST
Where
San Bernardino County, 20 mi NE of Twenty Nine Palms
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Flash flooding caused Highway 62 northeast of Twentynine Palms to be completely washed out and impassable. An estimated 2.50 inches of rain fell in about two hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377477.